MAUDE Adverse Event Report: INTERNATIONAL MEDICAL DEVICES PRE-FORMED PENILE SILICONE BLOCK; PENUMA

INTERNATIONAL MEDICAL DEVICES PRE-FORMED PENILE SILICONE BLOCK; PENUMA
Model Number 10969-007
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes Failure of Implant (1924); Nerve Damage (1979); Scar Tissue (2060); Deformity/ Disfigurement (2360); Depression (2361); Numbness (2415); Hyporesponsive to stimuli (2683); Sexual Dysfunction (4510); Skin Inflammation/ Irritation (4545); Implant Pain (4561); Swelling/ Edema (4577)
Date of Event 02/22/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Events were discovered when lawsuit "(b)(6) 12 plaintiff vs international medical devices.Et al" was provided to the quality team.The lawsuit claims that this patient had complications as a result of receiving a penuma implant.(b)(6) 12 was implanted with the penuma implant in (b)(6) 2021.The patient stated that after implantation he experienced pain, curvature, and implant protrusion.The patient had a revision surgery (b)(6) 2022.After the revision surgery, the patient stated he still experienced pain, curvature, and protrusion.The patient had the implant removed on (b)(6) 2022.After removal, the patient states he experienced swelling, loss of sensation, nerve damage, numbness, curvature, loss of length, pain, scarring, erectile dysfunction, penile shortening, reduced sexual activity and depression.
 
Additional Manufacturer Narrative
The patient presented to the physician's office with desire of penile implant.The patient had a small, retracted penis and diabetes.As part of the informed consent process, the patient signed off on various risks and complications one-by-one, including: "extended penile or scrotal pain and discomfort", "temporary reactions, swelling and/or erythema" may occur, "lack of sensation on parts of penis from nerve interruption causing numbness and loss of sensitivity", "penile shortening" and "penile retraction in erect and flaccid states", "patient or partner dissatisfaction with results" and "moderate to severe scar tissue formation, fibrosis and/or possible detachment of sutures", "possible impotence requiring additional treatment." the patient had the device implanted on (b)(6) 2021.The patient tolerated the procedure well, and there were no complications.The patient returned for drain removal follow up.There was no evidence of hematoma, swelling or ecchymosis.The patient reported full sensation of both the shaft and glans penis.The drain was successfully removed.On (b)(6) 2022 the patient presented to the office.The implant had difficulty sitting on top the penis due to the patient having a very small penis.The physician offered to adjust the implant.On (b)(6) 2022, the patient consented for adjustment of the implant after reviewing all known risks of reoperation including bleeding, infection, and possible further dislocation of the implant.During the operation, the implant was pulled out and everted.There were no signs of infection and some of the scar tissue was released to allow the implant to sit better.The patient tolerated the procedure well, and there were no complications.The patient returned on (b)(6) 2022.The physician states that the implant continues to snap out of center and is unable to stabilize the penis.The physician discussed the remaining option with the patient, which was to remove the implant.On (b)(6) 2022, the patient had the implant removed after reviewing all known risks of reoperation including bleeding, infection, and possible further scar tissue requiring penile rehabilitation, as well as nerve injury and erectile dysfunction.The patient tolerated the removal procedure well, and there were no complications.Per the clinical investigation report: retrospective analysis of the safety and effectiveness of the silicone block in penile surgery, and the instructions for use, which were reviewed as part of the 510(k) process, lists pain, penile curvature, skin sensitivity/sensation, contracture and decreased penile girth, dissatisfaction with cosmetic results and scarring, erectile dysfunction, and delayed ejaculation and as anticipated adverse events.Implant extrusion/perforation is listed as anticipated device deficiency.Pain and swelling are anticipated events in any surgical procedure.The post-operative handbook includes information about the swelling of the penile shaft, scrotum, and lower abdomen for approximately one to two weeks after the procedure.The post-operative handbook includes information about the temporary increase or decrease in sensation after the operation.This is due to the stretching of the skin after placement of the implant and will return to normal in a few weeks to months.Dissatisfaction with cosmetic results such as "incorrect size" is disclosed and discussed with patients prior to implantation and identified as a potential complication within the ifu.Patients should be informed that dissatisfying cosmetic results such as scar deformity, hypertrophic scarring, asymmetry, displacement, incorrect size, unanticipated contour or projection, transillumination and palpability may occur.Careful preoperative planning and surgical techniques are essential to minimize the occurrence of such results.Per the clinical investigation report: retrospective analysis of the safety and effectiveness of the silicone block in penile surgery, which was reviewed as part of the 510(k) process, self-confidence and self-esteem were objectives that were measured in each participant via a single question that compares pre and post-operative self-confidence and self-esteem.91.5% of participants reported high or very high levels of self-confidence 6-8 weeks post-op, and 83.5% of participants reported high or very high levels of self-confidence on an average of 4 years post-op.An article was published in january of 2022 titled, update on the penuma: an fda-cleared penile implant for aesthetic enhancement of the flaccid penis.One hundred patients provided responses to the interview.Of those 100 patients, 10 patients had their implant removed for various reasons.Dorsal curvature and shortening were not a reason listed for removal.The article also follows twelve patients who got a penuma removed for cosmetic reasons and follows their recovery.After removal, the patients noted penile retraction immediately after the removal procedure, but all patients reported a return to pre-operative flaccid length and girth following the rehab program.There were no cases of post-operative curvature.The root cause of this investigation is a known inherent risk of the device.

Brand Name
PRE-FORMED PENILE SILICONE BLOCK
Common Device Name
PENUMA
Manufacturer (Section D)
INTERNATIONAL MEDICAL DEVICES
8500 wilshire blvd
suite 707
beverly hills CA 90211
Manufacturer (Section G)
INTERNATIONAL MEDICAL DEVICES
8500 wilshire blvd
suite 707
beverly hills CA 90211
Manufacturer Contact
chandler thames
8500 wilshire blvd
suite 707
beverly hills, CA 90211
3106522600
MDR Report Key18250646
Report Number3010606546-2023-00065
Device Sequence Number15251878
Product Code MIB
UDI-Device IdentifierB097IMD006LLO1
UDI-PublicB097IMD006LLO1
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K181387
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/29/2025
Device Model Number10969-007
Device Lot Number887821
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2023
Initial Report FDA Received Date12/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age45 YR
Patient SexMale
Patient Weight81 KG
Patient EthnicityNon Hispanic
Patient RaceAsian